Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 391, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Nov 21, 2004, 5:43 PM CST for Gonzales County, Guadalupe County, Lavaca County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 21, 2004, 5:43 PM CST (23:43 UTC)
- Expired
- Nov 21, 2004, 8:45 PM CST
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Counties, with a storm outline in the text
Counties Gonzales County, TX, Guadalupe County, TX, Lavaca County, TX
The radar
The Austin/San Antonio radar (KEWX), 58 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 11.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2185 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEWX 212344
FFWEWX
TXC177-187-285-220245-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
543 PM CST SUN NOV 21 2004
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
GUADALUPE
GONZALES
LAVACA
* UNTIL 845 PM CST
* AT 539 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS 10 MILES SOUTHEAST OF
KINGSBURY...AND NEAR MOULTON...MOVING NORTHEAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE GONZALES...HALLETTSVILLE
AND SUBLIME.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.
REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
LAT...LON 2951 9810 2920 9759 2944 9722 2935 9660
2960 9686 2963 9723 2957 9764 2975 9791
$$1 follow-up statement
000
WGUS74 KEWX 220021
FFSEWX
TXC177-187-285-220245-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
622 PM CST SUN NOV 21 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 845 PM CST FOR LAVACA...
GONZALES AND GUADALUPE COUNTIES...
AT 621 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SHOWERS AND A FEW THUNDERSTORMS MOVING NORTHEAST ABOUT 15
MPH ACROSS LAVACA...GONZALES AND GUADALUPE COUNTIES. SOILS HAD
BECOME TOTALLY SATURATED FROM PREVIOUS RAINS SO CONTINUED RAINFALL
WILL PRODUCE ALMOST IMMEDIATE RUNOFF AND RESULTANT FLOODING..
PARTICULARLY IN LOW LYING OR FLOOD PRONE AREAS.
OTHER LOCATIONS IN THE WARNING INCLUDE HALLETTSVILLE AND SUBLIME.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.
LAT...LON 2951 9810 2920 9759 2944 9722 2935 9660
2960 9686 2963 9723 2957 9764 2975 9791
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 21, 11:39 AM CST, 6 hours 4 minutes earlier.
Area forecast discussion, Nov 21, 11:39 AM CST, 6 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1139 AM CST SUN NOV 21 2004 .UPDATE... FLASH FLOOD THREAT CONTINUES AND WILL LIKELY UPDATE THE FORECAST EARLY THIS AFTERNOON TO EXTEND THE FLOOD WATCH THROUGH TOMORROW AFTERNOON. STATIONARY FRONT WILL ERODE SOME DURING THE DAY TO CREATE A BROADER FLASH FLOOD THREAT EXPANDING NORTHWARD INTO THE SAT METRO AREA IN THE NEXT HOUR. THIS THREAT WILL LIKELY PERSIST AND EXPAND NORTHWARD INTO THE EASTERN HILL COUNTRY LATE TODAY WITH HIGHEST TOTALS STILL EXPECTED ALONG AND EAST OF THE I-35 CORRIDOR. LOCALLY HEAVY AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED THIS AFTERNOON AND EARLY THIS EVENING OVER THE HILL COUNTRY WITH 2 TO 5 INCHES POSSIBLE ALONG AND EAST OF THE I-35 CORRIDOR. WE HAVE ALSO UPDATED THE HWO TO MENTION SVR THREAT AND ISOLATED TORNADOES WITH THE HIGHEST THREAT THIS AFTERNOON AND EARLY THIS EVENING. MIXING OF WARMER SURFACE TEMPS WILL ENHANCE THE TORNADO THREAT, AND THE 20 DEG 700-500 MB LAPSE RATES ARE REASONINGS FOR THE INCREASED HAIL THREAT. THUS SVR THREAT WILL BE MENTIONED IN THE ZONES THROUGH AT LEAST THIS EVENING. LATER TONIGHT THE FLOOD THREAT COULD BECOME MORE DANGEROUS AND AREA SPECIFIC AS THE RAIN COOLED AIR WILL INTERACT WITH THE PERSISTENT SURFACE LOW OVER THE RIO GRANDE TO STRENGTHEN FRONTAL CONVERGENCE. LOCATION IS UNKNOWN BUT MODELS SUGGEST A NORTHWARD SHIFT ALBEIT A BIT TO AGRESSIVE. CURRENT THINKING, THOUGH IN LOW CONFIDENCE, IS A BLEND OF MODEL DATA WITH THE PERSISTENCE SEEN FROM LAST NIGHTS ACTIVITY OF A MESOSCALE FEATURE SETTING UP GENERALLY ALONG A PEARSALL TO LAGRANGE LINE. IF THIS HAPPENS, ANOTHER BULLSEYE OF AROUND 10 INCHES MAY OCCUR SOMEWHERE NEAR THAT BOUNDARY BY THIS TIME MONDAY. THE ONLY GOOD NEWS AT THIS TIME IS AN INCREASING TREND IN THE MODEL DATA FOR DECREASED POPS DURING THE DAY TUESDAY, BUT WILL ADDRESS THIS IN THE AFTERNOON PACKAGE. && .PREV DISCUSSION... STATIONARY FRONT ALONG MID-UPPER COAST THIS MORNING REMAINS FOCUS FOR MODERATE RAINFALL OVER THE SERN COUNTIES. BIG DISAGREEMENT BETWEEN EXTREMELY WET GFS AND MUCH DRIER ETA. AT THIS TIME NO EVIDENCE IS SEEN OF STRONG VORT MAX DEVELOPED BY GFS BY 18Z OVER MEXICO AND LIFTED NEWD INTO CENTRAL ZONES. BUT ETA IS OBVIOUSLY TOO DRY IN LOW LEVELS. AND...AS WINDS AT AND BELOW H8 LEVEL BECOME SELY THRU THE AFTN...THE FRONTAL BOUNDARY WILL LIFT SLOWLY NWD AS ISENT LIFTING SPREADS TSHRA ACROSS THE ALREADY SOAKED SOILS OF THE WATCH AREA. WILL ADD ERN HILL COUNTRY TO CURRENT FF WATCH CONFIGURATION VALID THRU 6 PM. GFS MAINTAINS A THREAT OF HEAVY RAIN OVER THE SAME AREA TONIGHT AND THEN SHIFTS MAX AREA SLOWLY NEWD MONDAY INTO MONDAY NIGHT. DAY SHIFT MAY NEED TO ADJUST WATCH AREA FURTHER WEST TONIGHT. WILL CONTINUE HIGH POPS WITH LITTLE DIURNAL TEMP CHANGES THRU MONDAY. SFC LOW WITH NEXT COLD FRONT SHOULD FORM IN WRN TX TUE MORNING... TRACKING NEWD THRU THE DAY AND DRAGGING A DRY LINE ACROSS SC TX IN THE MORNING. COLDER AIR WILL FILTER SWD INTO AREA WED NITE. THAT WILL SIGNAL THE END OF THE RAIN THRU THIS PACKAGE. MIN TEMPS WILL FALL INTO THE 30S AND 40S AS HIGHS HOLD IN THE 60S. THEN BY THE WEEKEND...BOTH HIGHS AND LOWS WILL BEGIN TO WARM. && .EWX WATCHES/WARNINGS/ADVISORIES...FFA THROUGH 6 PM ALONG AND EAST OF A LLANO TO MOUNTAIN HOME TO PEARSALL LINE. && 18/01
In the hours before
Special weather statement, Nov 21, 3:22 PM CST, 2 hours 21 minutes before
TXZ171>173-188-190>194-205>209-221>225-212145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 322 PM CST SUN NOV 21 2004 ...SEVERE THUNDERSTORM WARNING FOR FOR BURNET COUNTY UNTIL 400 PM... ...SEVERE THUNDERSTORM WARNING FOR LLANO AND BLANCO COUNTIES HAVE BEEN CANCELLED... ...FLASH FLOOD WARNING FOR COMAL COUNTY WILL BE ALLOWED TO EXPIRE AT 345 PM... ...FLASH FLOOD WARNING IN EFFECT FOR HAYS...BASTROP AND CALDWELL COUNTIES UNTIL 400 PM... ...FLASH FLOOD WARNING IN EFFECT FOR GILLESPIE AND BLANCO COUNTIES UNTIL 445 PM... ...FLASH FLOOD WARNING IN EFFECT FOR WILSON...KARNES...LEE AND FAYETTE COUNTIES UNTIL 500 PM... ...FLASH FLOOD WARNING IN EFFECT FOR FOR LAVACA AND DE WITT COUNTIES UNTIL 600 PM.. ...FLASH FLOOD WARNING IN EFFECT FOR GUADALUPE AND GONZALES COUNTIES UNTIL 615 PM... ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR TRAVIS AND WILLIAMSON COUNTIES UNTIL 445 PM... ...A FLOOD WATCH FOR FLASH FLOOD WATCH HAS BEEN EXTENDED THROUGH 400 PM MONDAY AFTERNOON FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH CENTRAL TEXAS... ALTHOUGH SOME FLASH FLOOD WARNINGS HAVE BEEN ALLOWED TO EXPIRE... SOME RESIDUAL FLOODING MAY CONTINUE BECAUSE OF THE HEAVY RAINS THAT FELL EARLIER THIS AFTERNOON...THEREFORE EXTREME CAUTION IS STILL ADVISED. A SECOND WAVE OF SHOWERS AND THUNDERSTORMS DRIFTING TO THE NORTH FROM THE COASTAL PLAINS COULD RESULT IN MORE HEAVY RAIN FOR THE COUNTIES WERE WARNING HAVE EXPIRED...SUCH AS BEXAR AND COMAL COUNTIES.
Special weather statement, Nov 21, 4:00 PM CST, 1 hour 43 minutes before
TXZ171>173-188-190>194-205>209-221>225-212240- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 400 PM CST SUN NOV 21 2004 ...SEVERE THUNDERSTORM WARNING FOR FOR BURNET COUNTY HAS BEEN ALLOWED TO EXPIRE... ...FLASH FLOOD WARNINGS FOR COMAL...HAYS...CALDWELL AND BASTROP COUNTIES WERE ALLOWED TO EXPIRE... ...FLASH FLOOD WARNING IN EFFECT FOR GILLESPIE AND BLANCO COUNTIES UNTIL 445 PM... ...FLASH FLOOD WARNING IN EFFECT FOR WILSON...KARNES...LEE AND FAYETTE COUNTIES UNTIL 500 PM... ...FLASH FLOOD WARNING IN EFFECT FOR FOR LAVACA AND DE WITT COUNTIES UNTIL 600 PM.. ...FLASH FLOOD WARNING IN EFFECT FOR GUADALUPE AND GONZALES COUNTIES UNTIL 615 PM... ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR TRAVIS AND WILLIAMSON COUNTIES UNTIL 445 PM... ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR BURNET COUNTY UNTIL 530 PM... ...A FLOOD WATCH FOR FLASH FLOOD WATCH HAS BEEN EXTENDED THROUGH 400 PM MONDAY AFTERNOON FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH CENTRAL TEXAS... ALTHOUGH SOME FLASH FLOOD WARNINGS HAVE BEEN ALLOWED TO EXPIRE... SOME RESIDUAL FLOODING MAY CONTINUE BECAUSE OF THE HEAVY RAINS THAT FELL EARLIER THIS AFTERNOON...THEREFORE EXTREME CAUTION IS STILL ADVISED. A SECOND WAVE OF SHOWERS AND THUNDERSTORMS DRIFTING TO THE NORTH FROM THE COASTAL PLAINS COULD RESULT IN MORE HEAVY RAIN FOR THE COUNTIES WERE WARNINGS HAVE BEEN ALLOWED TO EXPIRE.
Local storm report, Nov 21, 4:15 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
415 PM CST SUN NOV 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 15 W MARBLE FALLS 30.58N 98.52W
11/21/2004 1.75 INCH LLANO TX LAW ENFORCEMENT
LARGE HAIL REPORTED NEAR HORSESHOE BAY.
0320 PM TSTM WND DMG 10 NW MARBLE FALLS 30.68N 98.39W
11/21/2004 BURNET TX LAW ENFORCEMENT
STRONG WINDS TOOK DOWN TREES NORTHWEST OF MARBLE FALLS.
&&
PMLocal storm report, Nov 21, 4:19 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
419 PM CST SUN NOV 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 PM TORNADO 10 SE BASTROP 30.01N 97.19W
11/21/2004 BASTROP TX LAW ENFORCEMENT
A TORNADO TOUCHDOWN ON HIGHWAY 71E BETWEEN BASTROP AND
SMITHVILE.
&&
PMSpecial weather statement, Nov 21, 4:20 PM CST, 1 hour 23 minutes before
TXZ171>173-188-190>194-205>209-221>225-212245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 420 PM CST SUN NOV 21 2004 ...FLASH FLOOD WARNING FOR GILLESPIE AND BLANCO COUNTIES WILL BE ALLOWED TO EXPIRE AT 445 PM... ...FLASH FLOOD WARNING IN EFFECT FOR WILSON...KARNES...LEE AND FAYETTE COUNTIES UNTIL 500 PM... ...FLASH FLOOD WARNING IN EFFECT FOR FOR LAVACA AND DE WITT COUNTIES UNTIL 600 PM.. ...FLASH FLOOD WARNING IN EFFECT FOR GUADALUPE AND GONZALES COUNTIES UNTIL 615 PM... ...FLASH FLOOD WARNING IN EFFECT FOR CALDWELL AND BASTROP COUNTIES UNTIL 715 PM... ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR TRAVIS AND WILLIAMSON COUNTIES UNTIL 445 PM... ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR BURNET COUNTY UNTIL 530 PM... ...A FLOOD WATCH FOR FLASH FLOOD WATCH HAS BEEN EXTENDED THROUGH 400 PM MONDAY AFTERNOON FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH CENTRAL TEXAS... ALTHOUGH SOME FLASH FLOOD WARNINGS HAVE BEEN ALLOWED TO EXPIRE... SOME RESIDUAL FLOODING MAY CONTINUE BECAUSE OF THE HEAVY RAINS THAT FELL EARLIER THIS AFTERNOON...THEREFORE EXTREME CAUTION IS STILL ADVISED. A SECOND WAVE OF SHOWERS AND THUNDERSTORMS TRAINING TO THE NORTHEAST FROM THE COASTAL PLAINS COULD RESULT IN ADDITIONAL HEAVY RAINS ACROSS THE WATCH AREA THIS EVENING.
Special weather statement, Nov 21, 4:50 PM CST, 53 minutes before
TXZ171>173-188-190>194-205>209-221>225-212330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 450 PM CST SUN NOV 21 2004 ...FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE FOR WILSON COUNTY AT 500 PM... ...FLASH FLOOD WARNING IN EFFECT FOR FOR LAVACA AND DE WITT COUNTIES UNTIL 600 PM.. ...FLASH FLOOD WARNING IN EFFECT FOR GUADALUPE AND GONZALES COUNTIES UNTIL 615 PM... ...FLASH FLOOD WARNING IN EFFECT FOR CALDWELL AND BASTROP COUNTIES UNTIL 715 PM... ...FLASH FLOOD WARNING IN EFFECT FOR LEE...FAYETTE AND KARNES COUNTIES UNTIL 845 PM... ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR BURNET COUNTY UNTIL 530 PM... ...A FLOOD WATCH FOR FLASH FLOOD WATCH HAS BEEN EXTENDED THROUGH 400 PM MONDAY AFTERNOON FOR MUCH OF THE HILL COUNTRY AND ALL OF SOUTH CENTRAL TEXAS... ALTHOUGH SOME FLASH FLOOD WARNINGS HAVE BEEN ALLOWED TO EXPIRE... SOME RESIDUAL FLOODING MAY CONTINUE BECAUSE OF THE HEAVY RAINS THAT FELL EARLIER THIS AFTERNOON...THEREFORE EXTREME CAUTION IS STILL ADVISED. A SECOND WAVE OF SHOWERS AND THUNDERSTORMS TRAINING TO THE NORTHEAST FROM THE COASTAL PLAINS COULD RESULT IN ADDITIONAL HEAVY RAINS ACROSS THE WATCH AREA THIS EVENING.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 6:53 PM CST | Severe Thunderstorm Warning | EWX | Lavaca | 97 min |
| Nov 20, 6:58 PM CST | Tornado Warning | EWX | Lavaca | 62 min |
| Nov 20, 10:55 PM CST | Flash Flood Warning | EWX | Lavaca | 2 hr |
| Nov 21, 6:53 AM CST | Flash Flood Warning | EWX | DeWitt, Lavaca | 4 hr |
| Nov 21, 10:38 AM CST | Flash Flood Warning | EWX | DeWitt, Lavaca | 4 hr |
| Nov 21, 11:45 AM CST | Flash Flood Warning | EWX | Bexar | 3 hr |
| Nov 21, 12:15 PM CST | Flash Flood Warning | EWX | Gonzales, Guadalupe | 3 hr |
| Nov 21, 12:43 PM CST | Flash Flood Warning | EWX | Comal | 3 hr |
| Nov 21, 12:58 PM CST | Flash Flood Warning | EWX | Bastrop, Caldwell | 3 hr |
| Nov 21, 1:10 PM CST | Flash Flood Warning | EWX | Hays | 3 hr |
| Nov 21, 1:17 PM CST | Severe Thunderstorm Warning | EWX | Bastrop | 58 min |
| Nov 21, 1:45 PM CST | Flash Flood Warning | EWX | Blanco, Gillespie | 3 hr |
| Nov 21, 2:05 PM CST | Flash Flood Warning | EWX | Karnes, Wilson | 3 hr |
| Nov 21, 2:22 PM CST | Flash Flood Warning | EWX | Fayette, Lee | 3 hr |
| Nov 21, 2:43 PM CST | Severe Thunderstorm Warning | EWX | Blanco | 32 min |
| Nov 21, 2:55 PM CST | Severe Thunderstorm Warning | EWX | Burnet, Llano | 65 min |
| Nov 21, 3:01 PM CST | Flash Flood Warning | EWX | DeWitt, Lavaca | 3 hr |
| Nov 21, 3:20 PM CST | Flash Flood Warning | EWX | Gonzales, Guadalupe | 3 hr |
| Nov 21, 4:15 PM CST | Flash Flood Warning | EWX | Bastrop, Caldwell | 3 hr |
| Nov 21, 4:41 PM CST | Flash Flood Warning | EWX | Fayette, Lee | 4 hr |
| Nov 21, 4:41 PM CST | Flash Flood Warning | EWX | Karnes | 4 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.